Minnesota, 2007

Hail in Minnesota, April 21, 2007

April 21, 2007 · NWS FGF · 4 events in 4 counties and zones

Numerous surface frontal boundaries across west central Minnesota and a developing low level jet helped ignite scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Numerous surface frontal boundaries across west central Minnesota and a developing low level jet helped ignite scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 21, 2:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 2:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
325 PM CDT SAT APR 21 2007

.SHORT TERM...CONVECTIVE TEMPERATURES HAVE BEEN REACHED OVER
EXTREME SOUTHEAST ND TO INITIATE CUMULUS DEVELOPMENT. EXPECT
CONTINUED DEVELOPMENT BUT NO STRONG SHORTWAVE IS EVIDENT ON
WATER VAPOR TO QUICKLY DEVELOP THUNDERSTORMS. MAIN THETA-E
BOUNDARY IS STILL OVER CENTRAL ND WHILE THE SURFACE TROUGH IS
BROAD AND STILL DEVELOPING. SO DO NOT EXPECT EXPLOSIVE AND
WIDESPREAD DEVELOPMENT OF STORMS NEXT SEVERAL HOURS THOUGH SOME
SEVERE STORMS POSSIBLE AS SURFACE BASED CAPE VALUES HAVE CLIMBED
PAST 1000 J/KG AND BOUNDARIES ARE EVIDENT ON VISUAL IMAGES...THE
MOST OBVIOUS ONE EXTENDING FROM NEAR MBG TO NORTHWEST OF FAR.

THE THETA-E GRADIENT CATCHES UP TO THE SURFACE TROUGH LATE TONIGHT
AND IS COINCIDENT WITH ARRIVAL OF THE STRONG SHORTWAVE NOW CAUSING
CONVECTION OVER WESTERN NE...WHICH WILL CAUSE FRONTOGENESIS ALONG
THE TROUGH/FRONT BY 06Z. SO EXPECT HEAVY TSTORMS THIS EVENING WITH
HAIL/DAMAGING WIND POSSIBLE...BUT THE MOST WIDESPREAD HEAVY RAIN
BY LATE EVENING AND AFTER MIDNIGHT. ON THE BRIGHT SIDE...MODELS
ARE MOVING THE FRONT ALONG ON SUNDAY AND RAIN TO END FROM THE WEST
SOONER THAN WE WERE SUGGESTING. NEW RAINFALL AMOUNTS OF 1.5 INCHES
STILL EXPECTED TONIGHT/EARLY SUNDAY. FLASH FLOOD ISSUES REMAIN BUT
WILL HAVE TO BE BASED ON EXACTLY WHERE THE HEAVIER TRAINING STORMS
TRACK.

DID NOT CONSIDER SHOWER POSSIBILITIES MUCH ON MON NIGHT/TUE BUT
NAM/GFS MOVE AREAS OF SHOWERS INTO THE AREA EVEN ONTO THE SURFACE-
850 MB RIDGE. SO KEPT THEM OUT FOR NOW.

.LONG (WED-FRI)
MAIN FOCUS FOR LATE NEXT WEEK WILL BE A SHORT WAVE TROUGH PASSING
THROUGH THE STATE THURSDAY NIGHT INTO FRIDAY. 12Z GFS SHOWING VORT
MAX OVER WRN CWA FROM 12Z TO 18Z FRIDAY...WHILE ECMWF IS KEEPING
MOST SIG VORTICITY TO THE NORTH OF CWA...WITH WAVE PASSING THROUGH
DRG THE AFTN. HPC BLEND TENDING TOWARD GFS SOLUTION AS THE WEEK
GOES ON...THUS WENT WITH GFS TIMING FOR PRECIP STARTING AFT 06Z
FRIDAY...AND BEGINNING TO CLEAR OUT FRIDAY AFTN.

.AVIATION
VFR CONDS WITH AREAS OF MVFR CONDS WILL CONT ACROSS ERN ND AND NW
MINNESOTA DURING DAYLIGHT HOURS TODAY. HOWEVER...ISOLATED TO
SCATTERED TSTMS WILL DEVELOP ACROSS FAR ERN ND THIS EVENING...AND
ADVECT INTO NW MN. BY MIDNIGHT...SIGNIFICANT CONVECTIVE DEVELOPMENT
WILL OCCUR ALONG A SFC BOUNDARY STRETCHING FROM KABR...THROUGH
KFAR...AND NE TO AROUND KINL.  THIS BOUNDARY WILL CONTINUE TO MOVE
SLOWLY EASTWARD WITH STRONG THUNDERSTORMS AND HEAVY PRECIPITATION
OCCURRING ALONG AND EAST OF IT AS THE SFC LOW MOVES INTO THE CWA
FROM ERN SD.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ039-049-052-053.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ003-029.

&&

GV
Hazardous weather outlook, Apr 21, 5:37 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT SAT APR 21 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT SAT APR 21 2007

...MORE HEAVY RAIN AND SEVERE THUNDERSTORMS EXPECTED ACROSS THE REGION
THIS AFTERNOON AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING THE THREAT FOR
ANOTHER ROUND OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS PARTS OF
THE REGION LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...A FEW
SEVERE ARE EXPECTED TO DEVELOP AFTER 4PM MAINLY ACROSS EASTERN
NORTH DAKOTA SHIFTING EASTWARD INTO MINNESOTA LATER IN THE
EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION HEAVY RAIN IS ALSO POSSIBLE DURING THE EVENING AND
OVERNIGHT HOURS. THE PRIMARY THREAT AREA WILL BE OVER EXTREME
SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA WHERE 1 TO 2 INCHES OF RAIN FELL FRIDAY EVENING. ANOTHER
1 TO 2 INCHES OF RAIN ARE POSSIBLE TONIGHT. AS A RESULT A FLASH
FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL END FROM WEST TO EAST ACROSS THE REGION SUNDAY WITH
EASTERN AREAS POTENTIALLY SEEING MORE RAINFALL A GOOD PART OF THE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR SEVERE WEATHER AND
RAINFALL REPORTS.

VOELKER

In the hours before

Local storm report, Apr 21, 3:00 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
400 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 E ELLIOTT             46.40N 97.79W
04/20/2007  E0.75 INCH       RANSOM             ND   PUBLIC

0953 PM     TSTM WND GST     8 SE EAST GRAND FORKS   47.85N 96.89W
04/20/2007  M58.00 MPH       POLK               MN   MESONET

            PEAK WIND MEASURED AT 60 MPH AT 2158 CDT BY MNDOT RWIS
            WIND SENSOR.

1030 PM     TSTM WND GST     2 S GRAND FORKS         47.89N 97.07W
04/20/2007  M61.00 MPH       GRAND FORKS        ND   NWS EMPLOYEE

            WIND MEASURED BY DAVIS WIND SENSOR

1045 PM     TSTM WND DMG     12 ENE EAST GRAND FORKS 48.00N 96.78W
04/20/2007                   POLK               MN   PUBLIC

            STATIONARY TRAVEL TRAILER BLOWN OVER BY WIND GUST
            ESTIMATED AT 65 MPH.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Norman

When
April 21, 4:30 PM CST
Where
Norman County, 5 mi W of Lockhart
Measured
0.75 in hail
Reported by
Public
Coordinates
47.430, -96.677

Hail, Otter Tail

When
April 21, 9:20 PM CST
Where
Otter Tail County, 12 mi NW of Parkers Prairie
Measured
0.75 in hail
Reported by
Public
Coordinates
46.293, -95.497

Hail, Wadena

When
April 21, 9:30 PM CST
Where
Wadena County, 2 mi E of Aldrich
Measured
0.88 in hail
Reported by
Public
Coordinates
46.380, -94.888

Hail, Grant

When
April 21, 9:50 PM CST
Where
Grant County, 3 mi S of Hoffman
Measured
0.75 in hail
Reported by
Public
Coordinates
45.787, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21043, 21044, 21045, 21046.